Georgia, 2005

Tornado in Georgia, December 5, 2005

December 5, 2005 · NWS JAX · 1 event in 1 county or zone

A mini-supercell storm over western Clinch county tracked north-northeast roughly along Highway 84. At 310 pm tornado damage was reported near Du Pont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mini-supercell storm over western Clinch county tracked north-northeast roughly along Highway 84. At 310 pm tornado damage was reported near Du Pont. A home was damaged at 2371 Edward Lee Road, which is about 2 miles east of downtown Du Pont. Numerous trees and power lines were also down mainly south of Du Pont along Olive Leaf Road. An NWS Storm Survey the day after the tornado revealed F2 damage. The tornado path was narrow (50 yards), but the circulation damaged several structures near Du Pont including a brick carport and porch. A semi-truck was lifted on top of another semi, and much of a blueberry packaging structure was destroyed. Winds were estimated at 120-150 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 5, 10:09 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 5, 10:09 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 AM EST MON DEC 5 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

.PUBLIC UPDATE...AT 9 AM EST...COLD FRONT EXTENDED FROM CENTRAL
GEORGIA TO WESTERN FLORIDA PANHANDLE. SOUTHERLY FLOW IS INCREASING
AHEAD OF THIS FEATURE...PROVIDING SLIGHT INFLUX OF MOISTURE AND
INSTABILITY. DOPPLER RADARS SHOW CLUSTER OF SHOWERS MOVING INTO
COFFEE AND JEFF DAVIS COUNTIES...AND THESE SHOWERS ARE ASSOCIATED
WITH MID-LEVEL DISTURBANCE TRAVERSING THIS AREA. OTHERWISE...DRY
CONDITIONS NOTED ACROSS JAX CWA.

DO NOT ANTICIPATE MUCH IN WAY OF SHOWER ACTIVITY UNTIL THIS AFTERNO0N
WHEN FRONTAL BOUNDARY NEARS FROM THE WEST...WITH ENHANCEMENT OF
CONVERGING SOUTHWEST FLOW AHEAD OF AND ACCOMPANYING THIS FRONTAL
BOUNDARY. MORNING SOUNDING AND VWP PLOTS SUGGEST MAIN CONCERN WITH
THUNDERSTORM ACTIVITY THIS AFTERNOON INTO TONIGHT WILL BE GUSTY TO
POSSIBLY STRONG WINDS WITH MODERATE LOW-LEVEL JET OF 40 TO 45 KNOTS
DEVELOPING. WILL BE HARD PRESSED TO HAVE HAIL DEVELOPMENT AS LAPSE
RATES APPEAR ANEMIC...ESPECIALLY AS MIDDLE/UPPER LEVELS OF ATMOSPHERE
REMAIN FAIRLY WARM. WILL CONTINUE NW-SE DISTRIBUTION OF POPS WITH
HIGHEST (CATEGORICAL) POPS ACROSS INTERIOR SOUTHEAST GEORGIA...WITH
LOWEST (LOW-END CHANCE) POPS FOR FLAGLER AND ST JOHNS COUNTIES.

WILL KEEP LAKE WIND ADVISORY DUE TO INCREASING BOUNDARY LAYER
WINDS...ALTHOUGH EXTENSIVE CLOUD COVERAGE WILL PRECLUDE STRONG
MIXING. NEVERTHELESS...WINDS OF 15 TO 25 MPH WILL BE COMMON BY
AFTERNOON. POP DISTRIBUTION WILL SHIFT SOUTHEAST THIS EVENING AND
OVERNIGHT TONIGHT DUE TO FRONTAL PASSAGE.
&&

.MARINE UPDATE...WILL UPDATE CWF PACKAGE TO INCLUDE SCA FOR WATERS
FROM FERNANDINA BEACH TO ST AUGUSTINE EXTENDING 20NM TO 60NM. AT 9 AM
EST...ST AUGUSTINE BUOY (41012) REPORTED SUSTAINED WINDS OF 20 KNOTS.
LITTLE CHANGE IS EXPECTED THROUGH THIS AFTERNOON...WITH SW WINDS
INCREASING THIS EVENING WITH NOCTURNAL SURGE PRECEDING FRONTAL
PASSAGE. WILL NEED TO REEVALUATE FOR POSSIBLE GALE WARNINGS FOR TONIGHT
IN OFFSHORE LEGS DUE TO POSSIBLE GUSTS TO GALE FORCE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...
     FLAGLER...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...
     ST JOHNS...SUWANNEE...AND UNION.

     FIRE WEATHER WATCH FROM NOON TUESDAY TO 5 PM TUESDAY FOR THE
     FOLLOWING ZONES: ALACHUA...BAKER...BRADFORD...CLAY...
     COLUMBIA...GILCHRIST...HAMILTON...MARION...PUTNAM...
     SUWANNEE...AND UNION.

GA...LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     APPLING...ATKINSON...BACON...BRANTLEY...CHARLTON...CLINCH...
     COASTAL CAMDEN...COASTAL GLYNN...COFFEE...ECHOLS...INLAND
     CAMDEN...INLAND GLYNN...JEFF DAVIS...PIERCE...WARE...AND
     WAYNE.

MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM TUESDAY FOR THE FOLLOWING
ZONES:      ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE...AND FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO
     60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 4 PM TUESDAY FOR THE
     FOLLOWING ZONES: AND ST AUGUSTINE TO FLAGLER BEACH FL 20 NM
     TO 60 NM OFFSHORE.

&&

.PREVIOUS PUBLIC...TODAY...SFC FRONT LOCATED OVER N CENTRAL GA AND
SRN AL EXPECTED TO MOVE SEWD TODAY IN RESPONSE TO SHORTWAVE ROUNDING
BASED OF MEAN LAYER TROUGH OVER THE E CENTRAL U.S. PLENTY OF MOISTURE
AS EVIDENCED BY WATER VAPOR IMAGERY AND IR SHOWS SCT DEEP CONVECTION
OVER THE NRN GULF OF MEXICO AND PORTIONS OF SE U.S. ALONG THE
FRONT. FIRST PORTION OF THE DAY WILL SEE CONTINUATION OF INCREASING
CLOUDINESS WITH LOW-END SCT POPS THROUGH EARLY AFTN...THEN BECOMING
SCT/NMRS SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS. GOOD
MOISTURE CONVERGENCE ALONG THE FRONT AND DECENT DYNAMICS WILL HELP
BRING POPS INTO CATEGORICAL RANGE OVER SE GA AND PORTIONS OF INTERIOR
NE FL. HAVE USED BLEND OF GFS/NAM POPS WITH SLIGHTLY MORE WEIGHT TO
GFS. INSTABILITY IS FAIRLY LOW WITH SBCAPES AT OR BELOW 500 J/KG BUT
SUFFICIENT FOR THUNDERSTORM ACTIVITY. SHEAR VECTORS SHOW ABOUT 40 KT
SO SOME ISOLD STRONG TO SEVERE STORMS ARE POSSIBLE WITH SLIGHT RISK
ISSUED FROM SPC FOR MOST OF THE FORECAST AREA THROUGH THIS EVENING.
MAIN THREAT FOR THIS AFTN WOULD LIKELY BE WIND DAMAGE. AS FOR SW FLOW
TODAY...LAKE WIND ADVISORY IS NEEDED IN ADDITION TO POSSIBILTY OF
GUSTS NEAR 30-35 MPH. TONIGHT...ONGOING SHOWERS AND POSSIBLY ISOLD
THUNDERSTORMS MAINLY OVER THE SE HALF OF CWA WITH CONVECTION EXITING
FORECAST AREA BY EARLY MORNING AND COLD ADVECTION IN WAKE OF FRONT
DROPPING TEMPS INTO LOWER 40S TO NEAR 50. TUESDAY...HIGH PRESSURE
RIDGE BUILDS OVER THE AREA WITH TEMPS REACHING THE UPPER 50S AND
LOWER 60S...ABOUT 5-10 DEG BELOW NORMAL. TUE NIGHT...POSSIBLE FREEZE
OVER THE INTERIOR SE GA ZONES AND OVER SUWANNEE VALLEY. PREFERRED GFS
MOS DUE TO ANTICIPATION OF INCREASING HIGH CLOUDS WITH ZONAL FLOW
ALOFT. WED...BOTH NAM AND GFS SHOW STRONG SHORTWAVE ENERGY OVER W
CENTRAL U.S. ALLOWING FRONT TO OUR S TO STALL AND LOW LEVEL FLOW TO
BECOME MORE ELY. THIS HELP MOISTEN AIRMASS BELOW 700 MB AND MODIFY
TEMPS WITH A SLIGHT CHANCE FOR SHOWERS EXPECTED OVER NE FL AND
INTERIOR FL ZONES.

.LONG TERM...THU-SUN. ADJUSTMENTS TO TEMPS AND POPS WED NIGHT-THU
JUST TO TREND A LITTLE HIGHER AS GFS AND NAM SHOW SFC LOW DEVELOPMENT
IN THE GULF OF MEXICO IN RESPONSE TO THE CLOSED LOW AT 5H FORMING
OVER THE CENTRAL U.S. MUCH UNCERTAINTY RESIDES WITH INTENSITY...
TIMING AND TRACK OF THE SFC LOW SO VERY LITTLE CHANGE WAS MADE FOR
FRI-SUN.

&&

.PREVIOUS MARINE...WILL CARRY EXERCISE CAUTION FOR OUR FL OFFSHORE
WATERS TODAY AS SW WINDS INCREASE IN ADVANCE OF THE APPROACHING COLD
FRONT...AND INTRODUCE ADVISORY CONDITIONS TO OUR GA OFFSHORE LEG THIS
AFTERNOON AS THE FRONT MOVES THROUGH. WE COULD HAVE GUSTS UP TO 30-35
KT OVER ALL LEGS TODAY AS LOW LVL JET WINDS MIX DOWN THROUGH CLOUD
BREAKS. ADDITIONAL GUSTS NEAR GALE FORCE WILL BE POSSIBLE TONIGHT
OVER THE WATERS IN THE WAKE OF THE FRONT. WILL CONTINUE TO HEADLINE
ADVISORY CONDITIONS FOR TONIGHT IN THE NEXT PACKAGE BUT MENTION
POSSIBLE GUSTS TO GALE FOREC IN THE TEXT.  FLOW SHIFTS ONSHORE
TUESDAY. ONSHORE FLOW AND SWELLS THUR AND FRI AS AN AREA OF LOW
PRESSURE DEVELOPS TO OUR WEST. WITH INCREASING ONSHORE FLOW LATER
THIS WEEK...THE CHANCE OF RIP CURRENT WILL RISE.

&&

.FIRE WEATHER...BREEZY NW WINDS POST-FROPA ON TUESDAY WILL HELP
DRY OUT SURFACE FUELS AS DEW PTS DROP INTO THE LOWER 30S. HAVE
ISSUED A FIRE WEATHER WATCH FOR OUR INLAND NE FL COUNTIES TUESDAY
AFTERNOON DUE TO THE COMBINATION OF LOW RELATIVE HUMIDITIES AND
SUSTAINED 15 MPH 20 FT WINDS. INLAND SE GA WILL LIKELY SEE RHS
NEAR CRITICAL VALUES AS WELL...BUT WINDS SHOULD REMAIN BELOW
RED FLAG WARNING CRITERIA.

&&

ZAPPE
Hazardous weather outlook, Dec 5, 1:10 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EST MON DEC 5 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
110 PM EST MON DEC 5 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH 893 IN EFFECT UNTIL 700 PM EST FOR PORTIONS OF
INTERIOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
...LAKE WIND ADVISORY IN EFFECT TODAY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...EFFECTIVE UNTIL 700 PM EST
MONDAY.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHEAST GEORGIA...
APPLING...ATKINSON...BACON...CHARLTON...CLINCH...COFFEE...
ECHOLS...JEFF DAVIS...PIERCE...WARE

IN NORTHEAST FLORIDA...
BAKER...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...UNION

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

A COLD FRONT WILL PUSH ACROSS THE FORECAST AREA THIS AFTERNOON AND
THE COASTAL WATERS TONIGHT WITH ISOLATED SEVERE THUNDERSTORMS
POSSIBLE. THE MAIN THREATS WILL BE GUSTY WINDS EXCEEDING 60 MPH...
ISOLATED TORNADOES AND DEADLY CLOUD TO GROUND LIGHTNING.

WINDY CONDITIONS WILL DEVELOP OUT AHEAD OF THE FRONT WITH SOUTHWEST
WINDS INCREASING TO AROUND 15 TO 25 MPH AND GUSTS TO 30 MPH POSSIBLE.
THUS...A LAKE WIND ADVISORY IS IN EFFECT FOR THE FORECAST AREA.

OVER THE COASTAL WATERS TONIGHT...MODERATE TO STRONG NORTHWEST WINDS
IN THE WAKE OF THE COLD FRONT MAY PRODUCE OCCASIONAL GALE FORCE
GUSTS. SMALL CRAFT ADVISORIES ARE POSTED FOR PORTIONS OF THE MARINE
AREA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

COLD AND DRY AIR FILTERING INTO THE REGION BEHIND THE COLD FRONT
WILL ALLOW FOR TEMPERATURES TO FALL INTO THE 30S BY EARLY WEDNESDAY
MORNING WITH POSSIBLE SUB-FREEZING TEMPERATURES IN SOME LOCATIONS OF
INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY IN NORTHEAST
FLORIDA...AND ALLOW FOR POSSIBLE DANGEROUS FIRE CONDITIONS ACROSS THE
SUWANNEE RIVER VALLEY DURING THE AFTERNOON HOURS ON TUESDAY.

MODERATE TO STRONG NORTHWEST WINDS OVER THE COASTAL WATERS FROM
TUESDAY THROUGH FRIDAY WILL LIKELY REQUIRE SMALL CRAFT ADVISORIES
OVER MOST OF THE COASTAL WATERS. IN ADDITION...AN INCREASING RISK OF
RIP CURRENTS ALONG THE BEACHES IS ALSO EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Dec 5, 1:12 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EST MON DEC 5 2005

GAZ132-133-051915-
COFFEE-JEFF DAVIS-
112 PM EST MON DEC 5 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND JEFF DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 215 PM EST...

AT 112 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF
PRIDGEN...OR ABOUT 11 MILES NORTH OF AMBROSE...MOVING EAST NORTHEAST
AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PRIDGEN...BROXTON...SNIPESVILLE...DENTON AND HAZLEHURST
THROUGH 215 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clinch

When
December 5, 3:30 PM EST
Where
Clinch County, 1 mi S of Dupont
Rating
F2
Path length
3 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
30.967, -82.867

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyThe tornado archive for Georgia, 2005Warnings in Georgia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481844.